Cutaneous reactions to medications, viruses, and other agents represent a chameleon of skin eruptions, including urticarial, morbilliform, fixed, pustular, scarlatiniform, bullous, vasculitic, purpuric, phototoxic, and desquamative. They range from simple, short-lived, nonpruritic, and nonsystemic to severe, bullous, and desquamative and can manifest not only cutaneously, but also as oral, ocular, gastrointestinal, respiratory, genitourinary and systemic presentations. Uncommon but life-threatening conditions include Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and drug rash/eosinophilia/systemic symptoms syndrome. Drugs are the most common causes, but infection, malignancy, and vaccine response are other underlying etiologies. Most clinicians believe SJS and TEN are a continuum of one disorder, with TEN representing the more severe spectrum and featuring erythema, necrosis, and bullous detachment of the epidermis and mucous membranes, resulting in skin breakdown, erosions, and possibly sepsis. In addition, dehydration, electrolyte abnormalities, pain, and multiorgan failure can occur. When 10% of the skin is involved, SJS is considered; anything greater than 30% may be considered TEN; and 10% to 30% involvement is considered SJS/TEN overlap.1,2
SJS/TEN is a feared condition in the pediatric population because of management difficulties and the 10% to 50% mortality rate.3 The syndrome often begins with fever, headache, sore throat, malaise, and vomiting. Within days, skin becomes erythematous and painful; blisters develop and coalesce and may rupture and erode, leading to a burn-like presentation. Mucous membranes (eg, oral, airway, gastrointestinal, and genitourinary linings and ocular mucosa) are affected, causing breathing difficulty, visual deficits, feeding intolerance, urethral necrosis, and urinary failure. Systemic manifestations involve pneumonia, respiratory failure that may require intubation, hypotension, sepsis, and renal and liver failure.
Pathophysiology. TEN is believed to be an immune-related cytotoxic reaction aimed at destroying keratinocytes that express a particular antigen. Keratinocyte apoptosis leads to epidermolysis, but it also mimics a hypersensitivity reaction, with the release of destructive proteins from cytotoxic T lymphocytes and inflammatory cytokines from T cells and macrophages.1-3 The genetic variants are associated with the human leukocyte antigen complex B gene, heralding abnormal immune system reaction to an agent. Frequent offending medications include sulfonamides, macrolides, penicillins, phenobarbital, phenytoin, valproic acid, and nonsteroidal anti-inflammatory drugs, as well as viral infection, immunizations, and transplant.
Differential diagnosis is wide; biopsy maybe necessary to confirm clinical suspicion of SJS/TEN. Other entities that mimic this condition include Staphylococcal scalded skin, Kawasaki disease, toxic shock syndrome, phototoxic reaction, paraneoplastic pemphigus, burns, vasculitis, porphyria, and exfoliative dermatitis.